Anemia - immune hemolytic - secondary to drugs
Drug-induced immune hemolytic anemia is a blood disorder that occurs when a medicine tells the body's defensive (immune) system to attack red blood cells. It causes red blood cells to break down earlier than normal.
See also: Hemolytic anemia
Immune hemolytic anemia secondary to drugs; Anemia - immune hemolytic - secondary to drugs
Drug-induced immune hemolytic anemia occurs when a drug causes your body's immune system to react against red blood cells. In some cases, a drug can cause the immune system to mistakenly think the red blood cells are dangerous, foreign substances. Antibodies form against the red blood cells. The antibodies attach to red blood cells and cause them to break down too early.
Drugs that can cause this type of hemolytic anemia include:
- Penicillin and its derivatives
- Some anti-inflammatory drugs
There are many other rarer causes of drug-induced hemolytic anemia. Drug-induced hemolytic anemia is associated with G6PD deficiency. But in this case, the breakdown of red blood cells is due to a certain type of stress in the cell, not the body's immune system.
Drug-induced hemolytic anemia is rare in children.
- Dark urine
- Pale skin color
- Rapid heart rate
- Shortness of breath
- Yellow skin color (jaundice)
Exams and Tests
A physical examination may show an enlarged spleen. A number of blood and urine tests may be done to help diagnose this condition.
- Direct Coombs' test is positive.
- Indirect Coombs' test is positive if the offending drug is added to the test.
- Indirect bilirubin levels are high.
- Serum haptoglobin may be low.
- Hemoglobin may be found in the urine.
- Hemosiderin may be found in the urine.
- Urine and fecal urobilinogen are increased.
- Absolute reticulocyte count is high.
- Red blood cell count shows low hemoglobin.
Stopping the drug that is causing the problem may relieve or control the symptoms.
Some persons may be given a medicine called prednisone. Special blood transfusions may be needed to treat severe symptoms.
Most patients have a good outcome.
Death caused by severe anemia rarely occurs. Transfusion can cause a transfusion reaction.
When to Contact a Medical Professional
See your health care provider if you have symptoms of this condition.
You should continue to avoid the drug that caused this condition.
Vandendries ER. Drug-associated disease: hematologic dysfunction. Crit Care Clin. April 2006; 22(2): 347-55, viii.
Dhaliwal G. Hemolytic anemia. Am Fam Physician. June 2004; 69(11): 2599-606.
Kasper D, Braunwald E, Fauci A, et al. Harrison's Principals of Internal Medicine. 16th edition [online version]. New York, NY: McGraw Hill; 2005.
Email to a Friend
More about Anemia - immune hemolytic - secondary to drugs - Drugs.com